Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 243, NWS Jackson, MS

May 12, 2016Madison County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 12, 2016, 6:19 PM CDT for Madison County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2016, 6:19 PM CDT (23:19 UTC)
Expired
May 12, 2016, 6:48 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Madison County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 59 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WUUS54 KJAN 122319
SVRJAN
MSC089-130000-
/O.NEW.KJAN.SV.W.0243.160512T2319Z-160513T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
619 PM CDT THU MAY 12 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MADISON COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 700 PM CDT

* AT 619 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VAUGHAN...OR
  13 MILES NORTH OF CANTON...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  CAMDEN AROUND 650 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3283 8992 3279 8980 3270 8981 3276 9003
      3280 9002 3283 9001 3283 9000 3284 8999
      3286 8998 3287 8991
TIME...MOT...LOC 2319Z 279DEG 18KT 3280 9002 

HAIL...1.00IN
WIND...60MPH
 
$$

17
2 follow-up statements
355 
WWUS54 KJAN 122337
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
637 PM CDT THU MAY 12 2016

MSC089-130000-
/O.CON.KJAN.SV.W.0243.000000T0000Z-160513T0000Z/
MADISON MS-
637 PM CDT THU MAY 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EAST CENTRAL MADISON COUNTY...

AT 637 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CAMERON...OR 13
MILES NORTHEAST OF CANTON...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL MADISON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3277 8988 3278 8980 3270 8981 3274 8995
      3275 8995 3277 8991
TIME...MOT...LOC 2337Z 279DEG 18KT 3279 8991 

HAIL...1.00IN
WIND...60MPH
 
$$

17
055 
WWUS54 KJAN 122348
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
648 PM CDT THU MAY 12 2016

MSC089-122358-
/O.CAN.KJAN.SV.W.0243.000000T0000Z-160513T0000Z/
MADISON MS-
648 PM CDT THU MAY 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MADISON COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3277 8988 3278 8980 3270 8981 3274 8995
      3275 8995 3277 8991
TIME...MOT...LOC 2346Z 279DEG 18KT 3278 8984 

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:51 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 12, 3:51 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
351 PM CDT THU MAY 12 2016

.Discussion...

.Tonight through Friday night...A cold front will move through the
cwa this evening into tonight with some showers and storms expected.
There is enough instability for a few strong storms to
develop...with a severe storm or two possible as well. Lows tonight
will be in the upper 50s north to mid 60s south. High pressure will
be building in Friday with dry weather expected for Friday and
Friday night. Cooler northerly flow will keep highs Friday mainly in
the low 80s...with lows Friday night mainly in the low to mid 50s.
/27/

.Saturday through Wednesday...Come Saturday morning a stalled cold
front will be draped along the Gulf coast while a second cold front
will be nearing northern Mississippi. This second cold front still
looks to drop into our cwa during the afternoon as a dry cold front
Saturday but there are a couple of models suggesting convection over
our southwest along the front. Wl go with consensus and not
introduce pops. This cold front will stall as well Saturday evening
just south of our cwa. In its wake a surface High over the central
CONUS will track east through Sunday to the mid Atlantic seaboard by
Monday morning. This will keep the Gulf closed and limit low level
moisture through the weekend maintaining a dry air mass over the
eastern portions of our cwa but rain chances will be hard to ignore
over the western portions of our cwa as we go into Sunday. Our flow
aloft will become near zonal Sunday and then back to the southwest
Monday ahead of a deepening trough over the southwest CONUS.
Convective activity over the southern plains will try to spread east
into our cwa as early as Saturday night and continue through Sunday
night. Return flow will develop back over our cwa during the day
Monday which will help send the stalled front back north as a weak
warm front. The increase in deep moisture combined with daytime
heating will contribute to a greater coverage of afternoon and
evening storms over our cwa. Most of the convection should see a
distinct diurnal weakening with the loss of daytime heating but the
ECMWF is showing a potent shortwave in the southwest flow aloft
Monday night that could prolong rain chances into Tuesday. There are
significant differences between the GFS and ECMWF with timing and
rainfall amounts across our CWA Tuesday night into Thursday but a
wet period where several inches of rain will be possible over the
area looks likely. /22/

&&

.AVIATION...Best chances for TSRA associated with the cold front
will shift south from GLH/GWO/GTR this AFTN to roughly the JAN/HKS to
MEI corridor early this evening and perhaps the HBG late this
evening. There may still be some potential for LIFR/IFR category
stratus to develop mainly in the HBG area where drier air will be
slowest to move in. As we go through Friday, skies should be mostly
clear with VFR conditions prevailing across the entire area. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       62  81  55  83 /  47   8   2   4
Meridian      61  81  52  83 /  42  10   3   4
Vicksburg     63  81  57  83 /  40   8   2   6
Hattiesburg   66  85  57  86 /  30  14   6   4
Natchez       65  80  58  84 /  29  12   4  10
Greenville    59  80  58  78 /  35   4   1   4
Greenwood     59  80  56  78 /  46   4   1   4

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, May 12, 2:31 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CDT THU MAY 12 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
231 PM CDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Local storm report, May 12, 4:46 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
446 PM CDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     4 WSW MALMAISON         33.49N 90.07W
05/12/2016                   CARROLL            MS   EMERGENCY MNGR

            TWO TREES DOWNED ON COUNTY ROAD 185 RIGHT BY
            GREENWOOD-LEFLORE AIRPORT. ONE TREE DOWNED NORTHWEST OF
            THE AIRPORT ON HIGHWAY 82 NEAR THE CARROLL AND LEFLORE
            COUNTY LINE.

&&

DCOX
Special weather statement, May 12, 5:08 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
508 PM CDT THU MAY 12 2016

MSZ036-042-122245-
HOLMES MS-YAZOO MS-
508 PM CDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YAZOO AND SOUTH
CENTRAL HOLMES COUNTIES UNTIL 545 PM CDT...

AT 508 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR MIDWAY...OR 12 MILES SOUTHEAST OF THORNTON...MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  EBENEZER AND BROZVILLE AROUND 525 PM CDT.

LAT...LON 3312 9006 3286 8998 3284 8999 3283 9000
      3283 9001 3282 9002 3283 9018 3302 9025
TIME...MOT...LOC 2208Z 255DEG 19KT 3294 9018

17
Special weather statement, May 12, 5:20 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
520 PM CDT THU MAY 12 2016

MSZ027-122245-
CARROLL MS-
520 PM CDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARROLL COUNTY
UNTIL 545 PM CDT...

AT 519 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR EMORY...OR 7 MILES EAST OF BLACK HAWK...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  VAIDEN AROUND 540 PM CDT.

LAT...LON 3348 8978 3347 8979 3342 8978 3342 8975
      3329 8969 3326 8971 3326 8972 3322 8975
      3322 8978 3327 8995 3339 8998 3350 8979
TIME...MOT...LOC 2219Z 255DEG 18KT 3333 8987

17
Special weather statement, May 12, 5:24 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
524 PM CDT THU MAY 12 2016

MSZ033-038-122300-
OKTIBBEHA MS-WINSTON MS-
524 PM CDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OKTIBBEHA AND
NORTHEASTERN WINSTON COUNTIES UNTIL 600 PM CDT...

AT 523 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR BETHEDEN...OR 9 MILES NORTH OF LOUISVILLE...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BETHEDEN AND MILLCREEK AROUND 540 PM CDT.
  CRAIG SPRINGS AROUND 545 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE STURGIS.

LAT...LON 3315 8892 3315 8913 3320 8913 3320 8911
      3328 8911 3329 8909 3335 8909 3338 8890
TIME...MOT...LOC 2223Z 270DEG 18KT 3326 8905

17
Special weather statement, May 12, 5:54 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
554 PM CDT THU MAY 12 2016

MSZ036-037-043-122330-
ATTALA MS-HOLMES MS-MADISON MS-
554 PM CDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ATTALA...
NORTHEASTERN MADISON AND SOUTHEASTERN HOLMES COUNTIES UNTIL 630 PM
CDT...

AT 553 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER PICKENS...OR 12 MILES SOUTH OF DURANT...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CAMERON AROUND 600 PM CDT.

LAT...LON 3282 8975 3282 9001 3283 9001 3284 8999
      3288 8997 3290 9002 3299 9004 3306 8980
TIME...MOT...LOC 2253Z 264DEG 20KT 3291 8994

17
Special weather statement, May 12, 5:57 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
557 PM CDT THU MAY 12 2016

MSZ037-122330-
ATTALA MS-
557 PM CDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ATTALA COUNTY
UNTIL 630 PM CDT...

AT 556 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER HESTERVILLE...OR 9 MILES NORTHWEST OF KOSCIUSKO...MOVING EAST AT
25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
ATTALA COUNTY.

LAT...LON 3305 8949 3308 8974 3321 8975 3328 8970
      3329 8969 3328 8951
TIME...MOT...LOC 2256Z 264DEG 20KT 3318 8967

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:47 PM CDTSpecial Weather StatementJANLeflore43 min
May 12, 2:59 PM CDTSevere Thunderstorm WarningJANCarroll, Leflore26 min
May 12, 4:05 PM CDTSpecial Weather StatementJANCalhoun25 min
May 12, 4:08 PM CDTSpecial Weather StatementJANGrenada37 min
May 12, 4:36 PM CDTSpecial Weather StatementJANLeflore24 min
May 12, 5:08 PM CDTSpecial Weather StatementJANHolmes37 min
May 12, 5:20 PM CDTSpecial Weather StatementJANCarroll25 min
May 12, 5:24 PM CDTSpecial Weather StatementJANWinston36 min
May 12, 5:54 PM CDTSpecial Weather StatementJANHolmes36 min
May 12, 5:57 PM CDTSpecial Weather StatementJANAttala33 min
May 12, 6:07 PM CDTSevere Thunderstorm WarningJANAttala, Leake, Madison28 min
May 12, 6:28 PM CDTSpecial Weather StatementJANHinds32 min
May 12, 6:33 PM CDTSpecial Weather StatementJANLeake27 min
May 12, 6:50 PM CDTSpecial Weather StatementJANLeake25 min
May 12, 6:52 PM CDTSpecial Weather StatementJANWinston23 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.